Georgia, 2018Flash Flooding in Georgia, November 15, 2018
November 15, 2018 · NWS FFC · 2 events in 2 counties and zones
An upper level low pressure system, combined with a series of weak disturbances, provided several waves of precipitation the week of November 11th, producing periods of heavy rain over north and central Georgia. Overnight November 14th into November 15th was particularly wet over east central Georgia as a band of heavy rainfall set up over the area, dumping 4 to 5 inches of rain along a line…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system, combined with a series of weak disturbances, provided several waves of precipitation the week of November 11th, producing periods of heavy rain over north and central Georgia. Overnight November 14th into November 15th was particularly wet over east central Georgia as a band of heavy rainfall set up over the area, dumping 4 to 5 inches of rain along a line from Rochelle, northeast to Irwinton, to Washington. These rainfall amounts combined with the already saturated soils to produce isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 15, 3:57 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 15, 3:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
357 AM EST Thu Nov 15 2018
.SHORT TERM /Today through Friday/...
The final wave of precipitation is moving across the area with
several north-south oriented lines of heavier rainfall moving
across the area. The rainfall will taper off from west to east as
the Upper low lifts through the Tennessee Valley by daybreak
this morning and continues into the Ohio Valley by this afternoon.
The associated surface low will also lift to the northeast, over
the Carolinas by early this afternoon. As the upper level trough
base shifts over the Carolinas by 18Z, this will push the moisture
flow off the Gulf of Mexico east of the forecast area, allowing
drier air to filter into the area under west-northwest flow aloft.
Have continued the Flood Watch through 7am, with the areas of
heavy rains lifting northward over the same area, we may see
isolated Flash Flood warnings through this morning until the
moderate rain tapers off at most locations by noontime. Please see
the Flood Watch for more information. Surface winds will also
shift from northeast to northwest and west this morning, which
will also aid in drier air filtering into the area. While low
clouds will be slow to lift through this afternoon, as the upper
level trough lifts away from the forecast area it will allow
surface high pressure and more zonal flow to set up which will
allow skies to clear quickly this evening. Surface winds will be
slow to diminish, with 10-15mph winds continuing until just before
daybreak. While radiational cooling will have a hard time setting
up, temperatures will drop into the upper 20s to lower 30s across
much of the forecast area and have issued a freeze warning for
tonight with temperatures below freezing expected between midnight
and 8am, please see the Freeze Warning for more information.
Temperatures on Friday will remain cooler than normal but should
be in the 50s, up to 10 degrees warmer than the past few days in
several locations. Have stayed close to guidance temperatures
through the period.
Atwell
.LONG TERM /Friday Night through Wednesday/...
Dry weather looks like it will dominate our area through the middle
of next week. The long term period begins with high pressure over
the southeast and a broad westerly flow aloft. A frontal boundary
pushes into the TN Valley on Monday but GFS and ECMWF show the
associated moisture diminishing as the front moves into GA. For now
will keep Monday dry. After that...northwest flow aloft prevails
over the southeast...with another front crossing the Appalachians
late Tuesday or early Wednesday. This front also looks like it will
be moisture starved. Temperatures will moderate through the period.
41
&&
.PREV DISCUSSION... /Issued 133 AM EST Thu Nov 15 2018/
AVIATION...
06Z Update...
CIGs will mostly be IFR as RA continues to move across the area.
As the RA tapers off from west to east between 12-18Z across the
TAF sites, there will be slow improvement to MVFR by 21Z with
drier air bringing VFR around 00Z. Winds remain from the E/NE
12-18 kts but will diminish between 10-12Z to 5-10kts. Winds will
shift to the NW over ATL/CSG/MCN by 15Z and AHN by 18Z, with wind
speeds increasing with the wind shift to near 10kts again.
//ATL Confidence...06Z Update...
Medium confidence on all elements.
Atwell
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 47 31 57 36 / 70 0 0 0
Atlanta 45 31 54 39 / 50 0 0 0
Blairsville 45 25 53 31 / 60 10 0 0
Cartersville 44 29 53 33 / 50 0 0 0
Columbus 49 33 58 38 / 30 0 0 0
Gainesville 45 30 55 37 / 60 5 0 0
Macon 51 32 57 36 / 50 0 0 0
Rome 43 28 54 33 / 40 0 0 0
Peachtree City 46 30 55 35 / 40 0 0 0
Vidalia 54 35 58 39 / 60 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM EST this morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Towns...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...White...
Whitfield...Wilcox...Wilkes...Wilkinson.
Freeze Warning from 11 PM this evening to 8 AM EST Friday for
the following zones: Baldwin...Banks...Barrow...Bartow...Butts...
Carroll...Catoosa...Chattooga...Cherokee...Clarke...Clayton...
Cobb...Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Heard...Henry...
Jackson...Jasper...Jones...Lamar...Lumpkin...Madison...
Meriwether...Monroe...Morgan...Murray...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Pickens...Pike...Polk...
Putnam...Rockdale...South Fulton...Spalding...Taliaferro...
Towns...Troup...Union...Upson...Walker...Walton...Warren...
White...Whitfield...Wilkes.
&&
SHORT TERM...Atwell
LONG TERM....41
AVIATION...Atwell
Hazardous weather outlook, Nov 15, 4:22 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
422 AM EST Thu Nov 15 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
422 AM EST Thu Nov 15 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A Flash Flood Watch remains in effect for much of the area
through 7 AM this morning.
Rain will diminish during the morning...however the threat for
river and stream flooding will continue over the next few days.
A Freeze Warning is in effect for much of north and central
Georgia tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Nov 15, 2:38 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 AM EST THU NOV 15 2018
GAZ039-051-061-062-074-075-084-085-097-150800-
Taliaferro GA-Wilkes GA-Wilkinson GA-Washington GA-Hancock GA-
Glascock GA-Warren GA-Johnson GA-Laurens GA-
238 AM EST THU NOV 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...WILKES...
SOUTHEASTERN WILKINSON...WESTERN WASHINGTON...EASTERN HANCOCK...
WESTERN GLASCOCK...WARREN...NORTHWESTERN JOHNSON AND NORTHERN LAURENS
COUNTIES UNTIL 300 AM EST...
At 237 AM EST...showers producing moderate to heavy rainfall was
along a line extending from near Floral Hill to near Chappells
Mill...and moving northeast at 10 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary road flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Dublin, Sandersville, Washington, Warrenton, Sparta, Crawfordville,
Tennille, Tignall, Toomsboro, Oconee, Norwood, Sharon, Deepstep,
Hamburg State Park, Delhi, Shoals, Nicklesville, Powelton, Newtown
and Danburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3363 8261 3363 8262 3361 8262 3361 8265
3355 8263 3259 8288 3263 8311 3331 8297
3394 8277 3393 8263 3386 8261 3387 8258
3387 8257 3383 8260 3378 8257
TIME...MOT...LOC 0737Z 214DEG 9KT 3380 8263 3270 8299Flash Flood, Wilkinson
- When
- November 15, 5:00 AM EST to 9:00 AM EST
- Where
- Wilkinson County, 1.02 mi NW of Toomsboro to 1.39 mi W of Toomsboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.840, -83.093
Emergency Manager reported water over C.T. Lord Highway, between Day Road and Highway 112. Radar estimates indicate that 4 to 5 inches of rainfall occurred over the area.
Flash Flood, Taliaferro
- When
- November 15, 5:00 AM EST to 9:00 AM EST
- Where
- Taliaferro County, 2.32 mi NW of Hillman to 2.16 mi N of Hillman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.626, -82.826
Emergency Manager reported Silas Mercer Road was damaged due to flowing water from flash flooding. Radar estimates indicate that 3 to 4 inches, and possibly locally higher amounts, were observed in this area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, November 15 to 16, 2018$200,000 · 16 events
- Strong Wind in New York, November 15 to 16, 2018$190,000 · 7 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 2018$110,000 · 9 events
- Ice Storm in West Virginia, November 15, 2018$100,000 · 5 events
- Winter Storm in Pennsylvania, November 15 to 16, 201833 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 201827 events
- Winter Storm and Winter Weather in Virginia, November 15 to 16, 201824 events
- Heavy Snow and High Wind in Massachusetts, November 15 to 16, 2018$1,000 · 56 kt wind · 20 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 201817 events
- Winter Storm and Coastal Flood in New Jersey, November 15 to 16, 201816 events
- Heavy Snow in New York, November 15 to 16, 201816 events
- Winter Storm and Winter Weather in Maryland, November 15 to 16, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798765, 798767.